Kansas, 2016

Damaging Winds in Kansas, June 13, 2016

June 13, 2016 · NWS DDC · 2 events in 1 county or zone

Thunderstorms associated with a mid-level short wave trough moving across the plains produced isolated severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms associated with a mid-level short wave trough moving across the plains produced isolated severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 13, 5:20 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 13, 5:20 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
620 PM CDT MON JUN 13 2016

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Tuesday)
Issued at 1253 PM CDT Mon Jun 13 2016

Another round of thunderstorms will be possible again as an upper
level shortwave moves out of the Rockies and into the Central High
Plains. Thunderstorms are currently forming across the front range
this afternoon and will move eastward as time progresses. These
storms should stay out of the Dodge City CWA until this evening
with increasing mid level cumulus this afternoon. An area of low
pressure and associated frontal boundary will be positioned across
eastern Colorado this afternoon then push eastward into Kansas
this evening. This will lead to southeasterly winds across the
area. Any storms that do develop and move into western Kansas will
be capable of becoming severe with hail up to 2 inches in diameter
and winds over 60 mph being the main concern. An isolated tornado
will also be possible through 10 PM. A cluster of storms or MCS
will roll through the area overnight with mostly cloudy skies.
These storms should only be confined to central and south central
Kansas by sunrise tomorrow then exit the area by mid morning.
Cloudiness will also decrease from west to east tomorrow morning
with mostly clear skies expected in the afternoon. The frontal
boundary mentioned earlier will move through the area by tomorrow
afternoon shifting winds to the west to northwest. As for
temperatures, lows tonight look to range from the lower 60s across
portions of west central Kansas to lower 70s across portions of
south central Kansas. Highs tomorrow are forecasted to range from
the lower 90s across west central Kansas to upper 90s across south
central Kansas.

.LONG TERM...(Tuesday night through Monday)
Issued at 256 PM CDT Mon Jun 13 2016

A quiet and dry weather pattern is expected Tuesday through at
least the weekend as an upper level ridge builds over the Plains
with an upper level low over the eastern Pacific. Winds shift back
to a southerly direction Wednesday as a trough of low pressure
develops across eastern Colorado. This feature is expected to
continue through the remainder of the week with winds meandering
between a southerly and southwesterly direction. As for
temperatures, highs look to hover around 100 degrees each day with
lows ranging from the lower 60s across west central Kansas to
lower 70s across south central Kansas each night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 619 PM CDT Mon Jun 13 2016

Scattered thunderstorms will cross western Kansas early tonight
as an upper level disturbance exits the Rockies and moves out into
the West Central High Plains. Models struggling with the speed of
these storms early tonight but based on 21z Monday verification
and latest radar trends it appear these storms will move to near
GCK between 02z and 05z and then DDC from 04z to 08z. Hays appears
to be located on the northern edge of these storms with the better
opportunity here being also between 04z and 08z. Cloud bases with
these storms may briefly drop into the MVFR category. periods of
heavy rain may also result in IFR or low MVFR visibilities at
times. Outside these storms VFR conditions are expected. Light
southeast winds will continue until these storms cross each taf
site. Following these storms a west to southwest wind at 15 to 25
mph are expected for several hours before decreasing to 10 knots
or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  69  96  66 102 /  60  10  10   0
GCK  65  94  62 100 /  80  10   0   0
EHA  64  94  61  99 /  80  10   0   0
LBL  67  97  64 102 /  80  10   0   0
HYS  68  91  64 100 /  50  30  10  10
P28  72  97  70 105 /  30  20  10  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Burgert
Hazardous weather outlook, Jun 13, 3:07 AM CST, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
407 AM CDT MON JUN 13 2016

KSZ030-031-043>046-061>066-074>081-084>090-140915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
407 AM CDT MON JUN 13 2016 /307 AM MDT MON JUN 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...A NON-SEVERE THUNDERSTORM COMPLEX WILL MOVE OUT OF THE
AREA EARLY THIS MORNING. ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS
COLORADO AND MOVE INTO FAR WESTERN KANSAS THIS EVENING. HOWEVER,
THERE IS A QUESTION IF THE ATMOSPHERE CAN RECOVER AND BECOME
UNSTABLE ENOUGH. POTENTIAL THREATS WOULD BE HAIL UP TO 2", 60 TO 70
MPH WINDS, HEAVY RAINFALL, AND PERHAPS AN ISOLATED TORNADO ACROSS
FAR SOUTHWEST KANSAS. THE MOST SEVERE STORMS ARE EXPECTED TO BE WEST
OF HIGHWAY 83.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE
THROUGH THE OVERNIGHT AND INTO TUESDAY MORNING.

HAZARDS WEATHER RISK...

  TUESDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  THURSDAY...
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  FRIDAY...
  ELEVATED EXCESSIVE HEAT RISK.

  SATURDAY...
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Local storm report, Jun 13, 6:00 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     1 N WILBURTON           37.08N 101.77W
06/13/2016  E50 MPH          MORTON             KS   PUBLIC

            .

&&

LEE
Local storm report, Jun 13, 6:24 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
724 PM CDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND GST     16 SSW SYRACUSE         37.78N 101.89W
06/13/2016  M55 MPH          HAMILTON           KS   PUBLIC

            .

&&

RB
Special weather statement, Jun 13, 6:44 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
744 PM CDT MON JUN 13 2016

KSZ062-063-075>077-085>087-140130-
SEWARD KS-FINNEY KS-GRANT KS-GRAY KS-MEADE KS-KEARNY KS-STEVENS KS-
HASKELL KS-
744 PM CDT MON JUN 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY...
SOUTHWESTERN GRAY...EASTERN STEVENS...SOUTHEASTERN KEARNY...SEWARD...
WESTERN MEADE...EASTERN GRANT AND HASKELL COUNTIES UNTIL 830 PM
CDT...

AT 744 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 4 MILES SOUTHEAST OF LAKIN TO 3 MILES SOUTHWEST
OF LIBERAL. MOVEMENT WAS EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...LIBERAL...LAKIN...SUBLETTE...SATANTA...KISMET...
COPELAND...RYUS...PLYMELL...TICE...HICKOK...WOODS...CAVE...
HAYNE AND PLAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3794 10138 3800 10076 3700 10046 3700 10110
TIME...MOT...LOC 0044Z 266DEG 35KT 3788 10121 3701 10098

JJOHNSON

The radar

The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Seward

When
June 13, 6:55 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.040, -100.940

There was wind damage to a house including destroying a carport that ended up in the street. The roof was partially peeled off and an 8 inch diameter tree was snapped off.

Thunderstorm Wind, Seward

When
June 13, 6:55 PM CST
Where
Seward County, 0.88 mi SE of (Lbl)liberal Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
37.040, -100.960

Winds were estimated to be gusting to 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645196, 645197.